Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 239, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 18, 2002, 11:17 PM EDT for Ohio County, West Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 11:17 PM EDT (03:17 UTC)
- Expired
- Sep 19, 2002, 12:15 AM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Ohio County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 11:25 PM EDT | Thunderstorm Wind | Wheeling, WV | Thunderstorm winds downed numerous trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1423 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
054 WUUS51 KPBZ 190317 SVRPBZ WVC069-190415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1117 PM EDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OHIO COUNTY IN WEST VIRGINIA * UNTIL 1215 AM EDT * AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF BETHLEHEM...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... TRIADELPHIA AND WEST LIBERTY... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:20 PM EDT, 8 hours 57 minutes earlier.
Area forecast discussion, Sep 18, 2:20 PM EDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT WED SEP 18 2002 VORT LOBE THAT GENERATED SOME SPOTTY PRCIP IS MOVING THROUGH ATTM BUT IS BEING DISSIPATED AS IT RUNS INTO STUBBORN RIDGE. COULD STILL BE SOME CNVECTION TO FIRE UP IN THE WARMER AND SOMEWHAT MORE UNSTABLE AIR TO THE SW AND AGAIN AS NEXT SHORT WV MOVING IN FROM INDIANA LATER TONIGHT. WILL BROADBRUSH AND KEEP IN CHCS OVNGHT. IN SW FLOW FOR THE NEXT 48 HOURS WITH INTERMITTENT SHORT WVS MOVING ACROSS ERN RIDGE. HARD TO PINPOINT PERIOD WHEN IT MAY NOT PRCIPITATE BUT BEST CHANCE NOW LOOKS TO BE FRIDAY NIGHT INTO SAT AS STRONGER SHORT WV TRANSITS THRU. WILL GO LIKELY FRIDAY NIGHT AND CHC SAT. MODELS STILL SHOW A SLOWER FRONT FOR SAT WITH PRECIP LINGERING. SOME CLEARING FOR SUN AS RIDGE BUILDS EWRD. TEMPS SIMILAR ON ALL MOS NOS AND WILL BE FOLLOWED. PIT 62 81 64 82 / 30 40 40 50 HLG 62 82 63 82 / 40 40 40 50 MGW 62 83 65 80 / 30 40 40 50 ZZV 64 84 66 82 / 40 50 40 50 PHD 63 83 64 83 / 40 50 40 50 FKL 59 79 61 78 / 30 40 40 50 DUJ 58 76 60 74 / 20 50 30 50 LBE 62 79 64 79 / 30 40 40 50 BTP 60 79 63 79 / 30 40 40 50 IDI 59 78 62 78 / 20 50 30 50 ODM 56 78 57 73 / 30 40 30 50 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. RWH
In the hours before
Special weather statement, Sep 18, 10:26 PM EDT, 51 minutes before
WVZ004-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1026 PM EDT WED SEP 18 2002 ...STRONG THUNDERSTORM MOVING INTO MARSHALL COUNTY... A THUNDERSTORM WILL MOVE THROUGH MARSHALL COUNTY BETWEEN 10:30 AND 11:15 PM. EXPECT WINDS OF 40 MPH, SMALL HAIL, TORRENTIAL RAIN, AND FREQUENT LIGHTNING. THE STORM IS MOVING NORTHEAST AT 20 MPH, AND WILL AFFECT THE TOWNS OF WOODLANDS, GLEN EASTON, AND LOUDENVILLE. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 11:02 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 58 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.